Complete Heart Block
Third Degree Heart Block is also known as Complete Heart Block. Nurses, physicians and paramedics are faced with this type of cardiac rhythm in critically ill patients. An EKG can confirm this rhythm and fast treatment is required in order for the survival of the patient. Third degree heart block is caused by several conditions.
The conditions include Myocardial Infarction (heart attack), hypoxia, congenital abnormalities, rheumatic fever, and digoxin toxicity, just to mention a few. The EKG will show atrial rhythm is regular, ventricular rhythm is slower than the atrial rate, there is no relationship between the P waves and the QRS complexes, and no constant PR interval. If the patient has been on digoxin, the medication of course will be discontinued per MD and patient is closely monitored via telemetry monitored.
The treatment is aimed at the cause of the underlying treatment and correcting the rhythm with a pacemaker, either temporary or permanent. Atropine can be given per physician order or ACLS protocol. Also Dopamine or Epinephrine can be administered IV for symptomatic bradycardia per physician order or ACLS protocol. Always notify physician for any changes in cardiac rhythm and also for changes in patients condition.